This publication is the exclusive property of cj Schlottman, and is protected under the US Copyright Act of 1976 and all other applicable international, federal, state and local laws. The contents of this blog may not be reproduced as a whole or in part, by any means whatsoever, without consent of the author, cj Schlottman. All rights reserved.
Sunday, February 27, 2011
A Day at Hospice House - Part Two
I scoot over to room 406, and, indeed, my patient is squirming around in bed and picking at the air and his bedclothes. He denies pain but appears delirious. Judging that it is not due to his morphine drip, which he has been on at a relatively low dose for several days and knowing it is too early to give him more lorazepam (Ativan) without a chat with the doctor, it’s time for another approach. Since the morphine and lorazepam did little to calm him, I opt for a dose of haloperidol (Haldol).
Then it’s off the the medication room, where I draw up 0.5 milligrams of haloperidol, dilute it in 10 milliliters of normal saline and grab some more saline to irrigate his subcutaneous infusion site before and after I give the drug. Another nurse is ahead of me, so ten minutes drag by before I can prepare my medication. (Our med room is way too small).
Back in the room, I deliver the medication, flush the infusion site, assure my patient’s son that I will return in 10 to 15 minutes to see what results we get from the new drug.
Suddenly it is 8:30, and I have another patient to assess. She is 72 years old and is in Room 412. She is dying of pancreatic cancer and controlling her pain has been a challenge. Not a large woman by any means, her hydromorphone (Dilaudid) drip has been titrated up to 2mgs per hour, and she is still uncomfortable. I also notice that she has developed end of life respiratory secretions and is beginning to have the dreaded death rattle that some patients have. Again, I table the physical assessment and seek relief for my patient. She can have a bolus (extra dose) of medication, and I push firmly on the top of her medication pump and 2 mgs of hydromorphone is delivered through her intravenous catheter. I can also titrate her drip to 2.5 mgs, and I do that as soon as the bolus has been delivered. Her pain eases, but the secretions are still a problem. I check her chart and see that she has not had any medication for secretions, so I go back to the med room and and draw up 0.2 mgs of glycopyrrolate. I administer the medication by IV push. I reassure her and he family that I will return to reassess her pain shortly.
I dash back to 406 to find a sleeping patient and tiptoe out of the room.
On my way back to Room 412, I stick my head into 411 and find that the patient is having more prolonged periods of apnea and her feet, legs and hands are mottled. Mottling is an irregular arrangement of spots or patches of color on the skin that often looks like brusing and which heralds the end of life. However, some patients stay mottled for several days before passing on, and some patients never mottle. So, I sit with the patient’s husband. He wants to know if it is time to call his family to come see her before she dies. Advise him that it would be a good idea to call them, explaining that I would rather have a false alarm than face a situation when family members and friends were not able to see his wife before she dies. As he pulls his cell phone out of his pocket, I step across the hall to Room 412.
I glance at my watch. It is already 9:30. Two and a half hours have gone by, and all I have done is basically put our fires. I find my patient breathing easier and sleeping. Another assessment to do......click here for the next installment
© cj Schlottman